Alert archive / Nevada / Wind Advisories in 2025
Wind Advisory 8, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Mar 14, 2025, 2:03 AM PDT for Lyon County, Mineral County, Nevada. It took effect at Mar 14, 2025, 11:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2025, 2:03 AM PDT (09:03 UTC)
- In effect from
- Mar 14, 2025, 11:00 AM PDT
- Expired
- Mar 14, 2025, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WWUS75 KREV 140903 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 203 AM PDT Fri Mar 14 2025 NVZ001-150300- /O.NEW.KREV.WI.Y.0008.250314T1800Z-250315T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Yerington, Smith Valley, Schurz, Mina, and Hawthorne 203 AM PDT Fri Mar 14 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph, and gusts up to 50 to 60 mph along Highway 95 from Hawthorne to Schurz. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 AM this morning to 8 PM PDT this evening. * IMPACTS...Difficult driving conditions are expected, especially for high-profile vehicles along US-95. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be between 1 PM and 5 PM in the vicinity of Walker Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. && $$ HC
1 follow-up statement
646 WWUS75 KREV 142007 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 107 PM PDT Fri Mar 14 2025 NVZ001-150300- /O.CON.KREV.WI.Y.0008.000000T0000Z-250315T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Hawthorne, Smith Valley, Schurz, and Yerington 107 PM PDT Fri Mar 14 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph, and gusts up to 50 to 60 mph along Highway 95 from Hawthorne to Schurz. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Difficult driving conditions are expected, especially for high-profile vehicles along US-95. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be between 1 PM and 5 PM in the vicinity of Walker Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. && $$ CAZ070-NVZ003>005-160000- /O.NEW.KREV.HW.A.0003.250316T1800Z-250317T0300Z/ Northern Washoe County-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake-Surprise Valley California- Including the cities of Sparks, Cedarville, Nixon, Verdi, Eagleville, Imlay, Fallon, Empire, Gardnerville, Lovelock, Fort Bidwell, Gerlach, Silver Springs, Virginia City, and Fernley 107 PM PDT Fri Mar 14 2025 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County, Western Nevada Basin and Range including Pyramid Lake, and Greater Reno-Carson City-Minden Area. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. && $$ MRC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:25 PM PDT, 11 hours 38 minutes earlier. Its key messages:
- * Snow showers over the eastern Sierra will dissipate this evening with generally dry and lighter winds across western Nevada. * Periods of Sierra snow showers and enhanced breezes continue on Friday, with additional accumulating snowfall in the eastern Sierra. * A more potent winter storm is possible from late Sunday into early Tuesday morning, bringing another round of travel and aviation impacts.
Area forecast discussion, Mar 13, 2:25 PM PDT, 11 hours 38 minutes before
Area Forecast Discussion National Weather Service Reno NV 225 PM PDT Thu Mar 13 2025 .KEY MESSAGES... * Snow showers over the eastern Sierra will dissipate this evening with generally dry and lighter winds across western Nevada. * Periods of Sierra snow showers and enhanced breezes continue on Friday, with additional accumulating snowfall in the eastern Sierra. * A more potent winter storm is possible from late Sunday into early Tuesday morning, bringing another round of travel and aviation impacts. && .DISCUSSION... Current satellite imagery shows the upper trough tracking east across the Great Basin with its trailing edge pushing across southern CA. The core of coldest air with the meridional trough axis still steepens lapse rates enough to bring a 15-20% chance for lightning popping on the western side of the Sierra Crest into this evening. GOES-W GLM products at least show strikes much further south in the San Joaquin Valley at this time. Nonetheless, showers will continue into the evening until the next upstream storm system makes landfall on the northern CA coast overnight into Friday morning. Although this next upper short wave is relatively weaker than its predecessor that is just now exiting our region, it has a nice negative tilt with some forcing provided by a stronger jet with a 160 mph jet core. This quick-moving storm system, however, had a limited over-water trajectory that could encourage a deeper fetch of Pacific moisture before being pushed inland into the western US. This system will still be good enough to offer the hoisting of Winter Weather Advisories for NE-CA, across the Lake Tahoe Basin that continues into Mono County. * Areas along the Sierra Crest have a 70-90% for up to a foot plus of new snow accumulations with the Lake Tahoe Basin having a 40- 60% chance for 2"-6" of accumulation at lake level. Blended guidance and Hi-Res ensemble simulations project surrounding foothill areas above 5000" like Virginia City, adjacent Virginia Highlands could see at least a 30-40% chance for 1"-2" of new snowfall. A light mix of rain and snow near daybreak may make the Friday morning commute a bit of a challenge with slippery-slick conditions on roadways around the Reno-Carson City area. * Winds will not be a problem with this storm system, but will still be breezy from the west-southwest 30-40 mph. Sierra ridge tops will still have wind gusts peaking at 60-70 mph through Friday. IMPACTS: * Travelers should anticipate chain controls, delays, and difficult driving conditions due to periods of light to moderate snow over mountain passes overnight into Friday morning. The Friday morning commute around the Reno-Carson City urban area may see slick/icy conditions around daybreak. It is advised to check road conditions with Caltrans and NDOT 511 before traveling into the mountains. * Aviators should be prepared for frequent periods of mountain wave turbulence, rotors, LLWS, and nearly constant mountain obscurations this evening through Saturday morning. SATURDAY ONWARD: * We get a quick break in the action on Saturday into most of Sunday. But by late Sunday through Monday, the next stronger storm system is expected to produce another round of moderate to heavy snowfall in the Sierra, and strong gusty west-southwest winds western NV valley areas. This period of active conditions looks to wind down briefly Tuesday and continue to weeks end. -Amanda && .AVIATION... For the Sierra: * Mostly MVFR to IFR candidness in snow showers and mountain obscurations will persist into the evening. Brief periods of LIFR conditions in SN and FZFG are also possible after 12-15Z Friday for KTRK and KTVL. Listen for a clap of thunder since there is a 10-20% chance for lightning across the Sierra crest till 03Z Friday. * Although snowfall rates are decreasing overnight, a quick burst of moderate snowfall this evening and during the morning hours Friday could coat terminal runways with an inch or two of accumulated snow. Shower activity may be locally heavy, with rates of 1-2"/hr. Winds will be from the S-SW between 10-15 kts and gusts up to 20 kts, except for KMMH with W-NW winds gusting to 25 kts. For western NV: * Mostly VFR conditions prevailing for area terminals. There is, however, a 10-30% chance of isolated light showers until 00Z. Winds will be lighter from the west between 10-20 kts and gusts up to 25 kts. * A weaker storm system passing through the region Friday will bring scattered shower activity and periods of MVFR conditions in -RA/ -SN and breezy winds. Saturday will be generally dry with lighter W-SW winds to 10-15kts. Widespread LLWS, turbulence, and mountain wave activity is expected to increase after 03Z Friday through 03Z Saturday. A strong storm will bring gusty SW winds Sunday afternoon, and heavy snowfall to the Sierra overnight into Monday morning. -Amanda && .AVALANCHE... Impacts from snow showers and gusty winds continue across all avalanche center terrain through the early evening. * SWE, SLR, and Snow Levels: Additional SWE of 0.25-0.50" along the crests. SLRs continue to rise, peaking at 16-17:1 this overnight into Friday morning. Snow levels will stay below 4500 ft but briefly rise to above 4500' ahead of the next weaker storm system Friday afternoon. * Additional snowfall totals and rates: Additional snow totals into the evening across the Sierra will range from 3-6" along the crests. Blended guidance projects snow showers with the next upstream storm system brings snow showers may be locally moderate, with rates of 0.75-1.5"/hr. Otherwise, rates will be between 0.5- 0.75"/hr. * Ridge top gusts: Strongest wind gusts from the S/SW up to 60-70 mph over the Sierra crests will continue into Friday evening. * Lightning: 10-20% chance through early Thursday evening (primarily for the Tahoe Basin) as snow showers continue to be more convective. -McKellar/Amanda && && .REV Watches/Warnings/Advisories... NV...Winter Weather Advisory until 11 PM PDT Friday NVZ002. CA...Winter Weather Advisory until 11 PM PDT Friday CAZ071>073. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:07 PM PDT | High Wind Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 14 hr |
| Mar 14, 2:05 PM PDT | Winter Storm Watch | REV | Douglas, Washoe | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.